Many healthcare providers today try to avoid administering or prescribing opioid pain medications when possible because of the narcotics’ addictive properties.
But for some patients, opioid medications remain the most effective, most appropriate treatment for their subjective pain complaints.
When opioids are needed, knowing when and how to taper off the dosage is a crucial component to a safe pain management plan.
And it’s easiest and safest to do this with the help of a medical expert.
When is it time to start weaning off prescribed opioids?
When opioids are prescribed for acute pain (meaning the pain normally fades with healing, is related to tissue damage and significantly alters your everyday functioning), weaning often happens within one to four weeks of the injury, depending on the type of injury.
With chronic pain (pain that lasts longer than the normal healing process – for three months or longer), the goal of opioid medication is a little different.
The pain medication is used not just to treat pain, but also to improve quality of life and function, using the lowest dose of medication needed to maximize everyday function.
When you have chronic pain and you’re on a high-dose opioid medication and/or your function isn’t improving with that medication, then it may be time to consider tapering down the dose or completely tapering off the medication.
Some other reasons to taper off opioid medications:
If you experience severe side effects (e.g. constipation, fatigue, cognitive impairment) that interfere with daily activities
If you’re not able to comply with the prescribed treatment plan
If there are other health issues that increase your risk of being on long-term opioid medication (e.g. sleep apnea, liver or kidney disease, high-fall risks)
If there’s evidence of substance abuse or abnormal behavior
Who can help you taper off opioids safely
Primary care providers often can help with tapering medications.
If you’re on a very high dose of opioid pain medication, it’s best to talk with a pain specialist (a physician who’s board certified in pain medicine or palliative/hospice medicine).
They can help you determine an appropriate weaning schedule.
How are opioid medications usually tapered off?
There’s no general rule to tapering off opioids. Most patients, though, are able to tolerate lowering their dose by 10 to 20% each week, with few withdrawal side effects.
If you’ve been on high-dose opioids and/or have been taking them for a very long time, a slower taper might be necessary – decreasing the dose over a period of months instead of weekly.
Why it’s important to taper off slowly
Opioid withdrawal isn’t life-threatening, but the effects you may feel can be extremely uncomfortable and unpleasant.
The symptoms range from relatively mild, such as watery eyes or a runny nose, to unpleasant digestive symptoms and more serious muscle pain, increased heart rate and blood pressure, and anxiety, irritability or depression.
The symptoms of opioid withdrawal can begin within hours to days of an abrupt stop in opioid medication, and they can last for weeks.
The symptoms can be worse within the first 48 to 72 hours and improve over time – usually with resolution in five to 10 days.
How your primary care doctor or pain specialist can help design a tapering plan
When healthcare providers individualize an opioid tapering plan, they try to determine the initial goal for each patient.
The goal may be to reduce a dose to the lowest dose of opioid medication that can simultaneously improve pain and function. The goal could be to completely end opioid therapy altogether.
Factors that influence the timing of tapering plan include whether there’s any substance abuse or unusual behavior – in that case, it’s important to taper off more quickly because the risks of continuing opioid medication outweigh the risks of opioid withdrawal.
If someone’s been taking a regulated dose of opioid medication long-term, they likely require a longer, more gradual tapering plan than someone who has taken opioid medication for just a few weeks.
Written by Whitney Luke, MD.